Seizures in HIV-seropositive individuals: NIMHANS experience and review

Authors


Address correspondence to P. Satishchandra, Professor of Neurology, National Institute of Mental Health and Neurosciences (NIMHANS), Bangalore, India. E-mail: psatish@nimhans.kar.nic.in; drpsatishchandra@yahoo.com

Summary

Seizures are not uncommon in patients with human immunodeficiency virus (HIV) infection, and with the upsurge in HIV infection this may be an important cause for acute symptomatic seizures. Seizures may rarely be the presenting manifestation of HIV infection. Opportunistic infections such as toxoplasmosis, tuberculosis, progressive multifocal leucoencephalopathy (PML), cryptococcal meningitis and polymicrobial infections, metabolic and electrolyte disturbances, and drugs are common causes of new-onset seizures in HIV-seropositive individuals. In the absence of any cause, primary HIV infection may be considered responsible for seizures. Because seizures tend to recur in and because they are a poor prognostic indicator in HIV infection, treatment with antiepileptic drugs (AEDs) is the norm. The treatment of HIV-infected individuals with seizures comprises of the administration of AEDs, specific treatment of the underlying conditions, and antiretroviral drugs. Clinicians must consider both therapy-compromising drug–drug and drug–disease interactions while choosing appropriate AEDs. The ideal AED in this setting is one that does not affect viral replication, have limited protein binding, and have no effects on the hepatic cytochrome P450 enzyme system. The risks for AED-induced allergic skin rash appears to be high in HIV-seropositive individuals.

Ancillary